Wisconsin, 2012Hail and Damaging Wind in Wisconsin, May 26 to 27, 2012
May 26 to 27, 2012 · NWS GRB · 7 events in 4 counties and zones
Thunderstorms developed in an unstable air mass north of a warm front. Some of the storms became quite strong as they moved through central and east central Wisconsin, producing hail up to nickel size, heavy rainfall and isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in an unstable air mass north of a warm front. Some of the storms became quite strong as they moved through central and east central Wisconsin, producing hail up to nickel size, heavy rainfall and isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 26, 4:51 PM CST, 3 hours 39 minutes earlier.
Area forecast discussion, May 26, 4:51 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
551 PM CDT SAT MAY 26 2012
UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE
.SHORT TERM...MODELS IN POOR AGREEMENT WITH RESPECT TO AREAL
EXTENT AND TIMING OF OVERNIGHT CONVECTION ASSOCIATED WITH WARM
FRONT. 26/12Z NAM IS FARTHEST OUTLIER AND DISREGARDED FOR THIS
FORECAST.
IN THE NEAR-TERM...DECAYING MCS PRODUCING SHOWERS ACROSS CENTRAL
WI. ADDITIONAL STORMS WERE FORMING IN E MN ASSOCIATED WITH STRONG
LOW-LEVEL WARM AIR ADVECTION AND DIFFLUENT UPPER FLOW. THIS AREA
COULD FORM INTO ANOTHER MCS WHICH WOULD MOVE ACROSS THE FORECAST
AREA. MCS WOULD RETARD NORTHWARD MOVEMENT OF WARM FRONT SOMEWHAT
WHICH WILL HAVE SIGNIFICANT IMPACT ON SUNDAY MAX TEMPS IN THE
NORTH.
ELEVATED INSTABILITY WOULD SUGGEST THAT NEAR SEVERE HAIL NOT OUT
OF THE QUESTION WITH STRONGER STORMS OVERNIGHT. LOCAL HEAVY RAIN
ALSO EXPECTED WITH MODERATELY-HIGH PWATS ACROSS REGION.
TEMPS TONIGHT A BLEND OF BIAS CORRECTED MODEL GUIDANCE. MAX
FORECAST TEMPS FOR SUNDAY IN THE SOUTH A BIT HIGHER THAN
GUIDANCE...HOWEVER THE NORTH WILL BE HIGHLY DEPENDENT ON CLOUD
DEBRIS AND WARM FRONT POSITION.
.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...THE MAIN FCST CONCERN
IS THE THREAT OF SEVERE TSTMS ON MEMORIAL DAY.
A STRONG CAPPING INVERSION SHOULD BE IN PLACE SUNDAY EVG...BUT H7 CAA
SHOULD ERODE THAT OVERNIGHT...AND MAY ALLOW A FEW STORMS TO WORK INTO
OUR NW COUNTIES LATE. A COLD FRONT WILL MAKE ITS WAY THROUGH GRB CWA
ON MEMORIAL DAY. ALTHOUGH CAPES ARE EXPECTED TO INCREASE NEAR 2000 J/KG
IN ADVANCE OF THE FRONT...AND DEEP LAYER SHEAR WILL BE ADEQUATE FOR
SUPERCELL DEVELOPMENT...HAVE SOME CONCERNS ABOUT RELATIVELY WEAK LOW-
LEVEL WIND FIELDS AND CONVERGENCE. STILL BELIEVE THAT SPC SLGT RISK
IS WARRANTED...BUT COVERAGE OF STORMS MAY BE LESS THAN PREVIOUSLY
THOUGHT...SO HAVE LOWERED POPS A LITTLE BIT. KEPT HIGHEST POPS IN
EC WI...WHERE THE FRONT IS EXPECTED TO PASS DURING PEAK HEATING.
THIS WOULD ALSO APPEAR TO BE THE AREA WITH THE GREATEST LIKELIHOOD
OF SVR TSTMS. HAVE KEPT SMALL POPS IN PLACE FOR THE EVG HOURS...BUT
A DRY SLOT AND THE DEPARTURE OF THE COLD FRONT SHOULD BRING A FAIRLY
QUICK END TO THE PCPN.
MUCH COOLER AIR WILL ARRIVE MONDAY NIGHT INTO TUESDAY...WITH MAX TEMPS
EXPECTED TO BE ABOUT 15 DEGREES LOWER THAN MONDAY. SOME LIGHT WRAP-
AROUND SHOWERS MAY IMPACT NC/FAR NE WI. EXPECT STRATOCUMULUS TO
OVERSPREAD MUCH OF THE AREA DURING THE DAY...WITH CONDITIONS RANGING
FROM PARTLY SUNNY SE TO CLOUDY NORTHWEST. EVEN COOLER CONDITIONS
ARE ANTICIPATED ON WEDNESDAY...AS H8 TEMPS DROP TO AROUND ZERO C OVER
NORTHERN WI. ISOLD/SCT SHOWERS MAY CONTINUE AS AN UPPER TROF MOVES
THROUGH.
LOOK FOR A GENERALLY DRY PERIOD FOR THE MID TO LATE PART OF THE
WEEK...AS CANADIAN HIGH PRESSURE DOMINATES OUR WEATHER. TEMPERATURES
WILL GRADUALLY MODERATE TO NEAR NORMAL LATE IN THE WEEK.
&&
.AVIATION...GETTING WIND GUSTS TO 40 MPH OVER PARTS OF CENTRAL
WISCONSIN FOR POSSIBLE SECOND WAKE LOW FEATURE PASSING OVER.
REPORT OF 40 MPH WIND GUSTS AT SCANDINAVIA IN WAUPACA COUNTY WHILE THE
WAUPACA OBSERVATIONS REPORTS GUSTY WINDS FROM THE SOUTH. WILL ADD
A 2-3 HOUR WINDOW OF GUSTY SOUTH WINDS TO THE GRB AND ATW TAFS
THIS EVENING TO ACCOUNT FOR THIS WEATHER FEATURE.
OTHERWISE AREAS OF MVFR CIGS AND VSBYS WITH SHOWERS AND STORMS
WILL CONTINUE OVER CENTRAL AND EAST CENTRAL THIS EVENING AND
SPREAD INTO NORTHERN WISCONSIN OVERNIGHT AS PRECIPITATION BECOMES
MORE WIDESPREAD. SCATTERED MVFR CIGS AND VSBYS DUE TO SHOWERS AND
STORMS MAY LINGER SUNDAY MORNING OVER NORTHERN WISCONSIN BEFORE
VFR CONDITIONS TO DOMINATE LATER SUNDAY.
TDH
&&
.CLIMATE...SEVERAL RECORD HIGHS MAY BE BROKEN ON SUNDAY. LIST OF
RECORDS HIGHS THAT MAY BE REACHED OR EXCEEDED FOR MAY 27 ARE
BELOW:
GREEN BAY.... 89
APPLETON..... 90
OSHKOSH...... 90
WAUSAU....... 88
MARSHFIELD... 90
WI RAPIDS.... 92
STEVENS PT... 92
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 26, 2:00 PM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT SAT MAY 26 2012
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-272000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
300 PM CDT SAT MAY 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY TONIGHT. SOME THUNDERSTORMS COULD PRODUCE
LOCALLY HEAVY RAIN AND HAIL...BUT WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
THERE IS CHANCE OF THUNDERSTORMS ACROSS NORTHERN WISCONSIN ON
SUNDAY MORNING...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.
SCATTERED THUNDERSTORMS ARE EXPECTED ON MEMORIAL DAY...AS A COLD
FRONT MOVES ACROSS THE AREA. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL. THE GREATEST
THREAT IS EXPECTED ACROSS NORTHEAST AND EAST CENTRAL WISCONSIN
DURING THE MID TO LATE AFTERNOON.
MUCH COOLER AIR WILL ARRIVE DURING THE MIDDLE OF THE WEEK AFTER
THE COLD FRONT GOES BY. FROST IS POSSIBLE IN THE NORTH THURSDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS UNLIKELY TONIGHT...BUT SPOTTERS ARE
ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH REPORTS OF
HAIL.
LMZ521-522-541>543-272000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
300 PM CDT SAT MAY 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY TONIGHT...SOME POSSIBLY STRONG...WITH
HAIL AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY MORNING...ESPECIALLY
NORTH OF STURGEON BAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.
THUNDERSTORMS ARE EXPECTED ON MEMORIAL DAY. A FEW OF THE STORMS
MAY BE STRONG TO SEVERE DURING THE LATE AFTERNOON AND EARLY
EVENING...WITH STRONG WINDS AND HAIL THE MAIN THREATS.
JKL/TSK
In the hours before
Special weather statement, May 26, 7:32 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
832 PM CDT SAT MAY 26 2012
WIZ035-270230-
WOOD-
832 PM CDT SAT MAY 26 2012
...STRONG TO SEVERE STORM MOVING TOWARD WOOD COUNTY...
AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JACKSON COUNTY...MOVING NORTHEAST AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...WINDS
40 TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
BABCOCK BY 900 PM CDT...
WISCONSIN RAPIDS BY 925 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
BERSCH
Special weather statement, May 26, 8:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
923 PM CDT SAT MAY 26 2012
WIZ045-270315-
WAUSHARA-
923 PM CDT SAT MAY 26 2012
...STRONG THUNDERSTORMS MOVING INTO WAUSHARA COUNTY...
AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS ADAMS COUNTY...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL...WINDS 40 TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLOMA... RICHFORD... HANCOCK...
PLAINFIELD... WAUTOMA... SILVER LAKE...
WILD ROSE... SPRING LAKE... MOUNT MORRIS...
REDGRANITE... LOHRVILLE... PINE RIVER...
WEST BLOOMFIELD... POY SIPPI... BORTH...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
BERSCH
Event by event
4 hail, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Lincoln
- When
- May 26, 8:30 PM CST to May 27, 1:00 AM CST
- Where
- Lincoln County, 0.84 mi SW of Heafford Jct
- Reported by
- COOP Observer
- Coordinates
- 45.540, -89.730
A weather observer north of Tomahawk, near Rice Reservoir, measured 3.55 inches of rain from storms that moved through the area between about 9:30 PM CDT on the 26th and 2:00 AM CDT on the 27th.
Heavy Rain, Lincoln
- When
- May 26, 9:00 PM CST to May 27, 1:18 AM CST
- Where
- Lincoln County, 0.84 mi SE of Heafford Jct
- Reported by
- Trained Spotter
- Coordinates
- 45.540, -89.710
A spotter measured 2.60 inches of rain from thunderstorms that moved through the Heafford Junction area between about 10:00 PM CDT on the 26th and 2:18 AM CDT on the 27th.
Hail, Marathon
- When
- May 26, 9:46 PM CST
- Where
- Marathon County, 1.63 mi WNW of Riverside
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.730, -90.130
A spotter observed nickel size hail near Marshfield as thunderstorms passed through the area.
Thunderstorm Wind, Wood
- When
- May 26, 9:52 PM CST
- Where
- Wood County, 0.85 mi SE of Marshfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.660, -90.160
Thunderstorm winds downed power lines as the storms moved through Marshfield.
Hail, Wood
- When
- May 26, 9:55 PM CST
- Where
- Wood County, Auburndale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.630, -90.000
Thunderstorms produced nickel size hail and winds of at least 55 mph as they passed through Auburndale.
Hail, Marathon
- When
- May 26, 10:55 PM CST
- Where
- Marathon County, 2.81 mi WSW of (Auw)wausaw Muni Arp
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.910, -89.680
Nickel size hail was observed with thunderstorms that moved through the Rib Mountain area.
Hail, Winnebago
- When
- May 27, 12:23 AM CST
- Where
- Winnebago County, 0.69 mi S of Oshkosh
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.010, -88.550
A spotter observed penny size hail on the southwest side of Oshkosh.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arizona, May 26, 20121 death · 1 event
- Hail and Damaging Wind in Wisconsin, May 26, 2012$760,000 · 1.75 in hail · 9 events
- High Wind in Kansas, May 26 to 27, 2012$224,000 · 71 kt wind · 11 events
- Hail and Lightning Strike in Minnesota, May 26, 2012$175,000 · 1.75 in hail · 11 events
- Flood and Hail in Wisconsin, May 26, 20121 injured · $30,000 · 1.75 in hail · 7 events
- Tropical Storm and Flash Flood in Georgia, May 26 to 29, 2012$13,000 · 26 events
- Flash Flooding in Pennsylvania, May 26, 2012$35,000 · 5 events
- High Wind in Colorado, May 26, 201255 kt wind · 16 events
- Hail and Damaging Winds in New York, May 26, 2012$13,000 · 1 in hail · 6 events
- Wildfire and Rip Current in Florida, May 26, 20121 injured · 2 events
- Dust Storm and High Wind in Arizona, May 26, 201256 kt wind · 9 events
- Hail and High Wind in New Mexico, May 26, 201267 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381974, 381971, 381968, 381972, 384778, 381969, 381970.